Phentermine can be an effective tool to help individuals lose weight, but it can easily be misused as well. It is important to take phentermine under the guidance of your healthcare provider, monitor the amount you are taking and work on developing healthy eating and exercise habits while you are taking the medication.
Phentermine is prescribed to help people that are clinically obese, with a body mass index of 30 or greater, lose weight. Phentermine is effective at suppressing the appetite and boosting energy, but it does have drawbacks. Phentermine is related to amphetamines and can cause the same type of dependency issues that some people develop from taking amphetamines. Phentermine is only recommended for short term use (under 12 weeks). This period of time is often not long enough for the patient to change their behavior toward food. For this reason, any weight lost on phentermine is often regained after the patient discontinues the medication.
Phentermine works by stimulating the nervous system. This stimulation dampens the areas of the brain that send the hunger signal to the body. Phentermine also provides an energy boost that many people find enjoyable. The energy boost helps the patient stick with an exercise program while the appetite suppression helps the patient stay on a reduced calorie diet. This combination makes an effective weight loss duo, but the effect of the medication diminishes the longer the patient is on it. With that in mind, it is easy to realize how dependency can develop.
The best way to reduce the risk of dependency on phentermine, and therefor the risk of developing withdrawal side effects, is to follow the recommendations on this medication. Don't take the medication for longer than 12 weeks. Take advantage of the time where phentermine provides maximum appetite suppression and energy to develop an exercise habit and get your diet in order. People often make the mistake of starving themselves in those early weeks on phentermine to hasten weight loss. So much of weight loss is mental that it is more effective to develop healthy habits that can be maintained after the phentermine is stopped.
A patient that believes they are developing a dependency on phentermine should contact their doctor immediately. It is important not to stop the medicine abruptly. A weight loss physician can help a patient wean themselves off of phentermine by gradually reducing the dosage. They may also have some tips for reducing the side effects of phentermine withdrawal, such as extreme fatigue and depression.
Phentermine withdrawal side effects can be debilitating. Overwhelming fatigue, to the point where it seems impossible to get out of bed is not unheard of. Depression is another common side effect of phentermine withdrawal. A vague “fuzzy” feeling is common in the days after taking phentermine, even if the patient has only been taking it for a short period of time. When it is time to stop taking phentermine, it should be stopped with the help and supervision of a physician. The doctor can monitor the patient's condition and help reduce the risk of regaining the lost weight.